Minnesota, 2015

Hail and Damaging Wind in Minnesota, September 6, 2015

September 6, 2015 · NWS DLH · 3 events in 1 county or zone

There was a very moist air mass over the Northland with precipitable water values near record levels. A passing cold front helped generate thunderstorms over parts of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There was a very moist air mass over the Northland with precipitable water values near record levels. A passing cold front helped generate thunderstorms over parts of northeast Minnesota. The thunderstorms brought hail and damaging winds. The reported hail ranged in size from pennies to nickels. The wind gusts knocked down or snapped some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 6, 2:11 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 6, 2:11 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT SUN SEP 6 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 158 PM CDT SUN SEP 6 2015

A COLD FRONT WAS LOCATED FROM NORTHWEST ONTARIO THROUGH NORTH
CENTRAL MINNESOTA INTO FAR SOUTHWEST MINNESOTA AS OF 20Z.
SCATTERED SHOWERS/STORMS CONTINUED TO MOVE OVER OR NEAR OUR FAR
SOUTHEAST ZONES OF SAWYER AND PRICE COUNTIES. STORMS HAVE ALSO
FORMED AND HAVE BEEN STRENGTHENING OVER WESTERN MINNESOTA ALONG
THE FRONT JUST ENTERING OUR WESTERN ZONES. MLCAPE VALUES WERE 500
J/KG OVER FAR NORTHERN MINNESOTA AND AROUND 2000 J/KG TOWARD THE
BRAINERD LAKES. DEEP LAYER SHEAR WAS 35 TO 40 KNOTS OVER THE
WESTERN HALF OF MINNESOTA. THERE WILL BE A RISK OF SEVERE STORMS
AS THIS FRONT MOVES EAST THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE NORTHLAND. HIGH MOISTURE WILL MEAN HEAVY RAIN WILL ALSO BE A
THREAT AND DUE TO HEAVY RAIN THAT HAS FALLEN OVER THE PAST 2
NIGHTS...FLOODING MAY OCCUR IN SPOTS. THE STORMS ARE EXPECTED TO
BE MORE PROGRESSIVE WITH LESS CELL TRAINING. OTHER CONCERNS WITH
THE STORMS WILL BE DAMAGING WIND. DUE TO FREEZING LEVELS AROUND
13 TO 14KFT...IT WILL TAKE A STRONGER STORM THAT CAN DEVELOP
DECENT ROTATION TO GET LARGE HAIL.

SHOWERS/STORMS WILL GRADUALLY END FROM WEST TO EAST OVERNIGHT. IT
WILL COOL INTO THE FIFTIES OVER OUR WESTERN ZONES BUT REMAIN IN
THE LOWER TO MIDDLE SIXTIES OVER NORTHWEST WISCONSIN.

HIGH PRESSURE WILL BUILD IN ON MONDAY AND IT WILL BE COOLER WITH
LOWER HUMIDITY. HIGHS WILL BE IN THE MID TO UPPER SEVENTIES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 158 PM CDT SUN SEP 6 2015

THE CLOSED UPPER LOW IS LOCATED NORTH OF THE WINNIPEG LAKES REGION
OF MANITOBA BY 12Z TUESDAY. THIS LEAVES A FAST SW FLOW ALOFT OVER
THE FORECAST AREA. EMBEDDED IMPULSES WILL CRUISE THROUGH THE AREA.
HOWEVER...DRIER AIR OVER THE REGION...MEAN RH AROUND 55
PERCENT...WILL PRECLUDE MORE THAN JUST SOME ISOLD SHOWERS OVER THE
ARROWHEAD OVERNIGHT. SOME LOW POPS ALONG THE SE CORNER OF THE WI
FORECAST AREA AS WELL WHERE A BIT BETTER SOURCE OF MOISTURE IS
AVAILABLE ALONG WITH SOME WEAK INSTABILITY. THE UPPER LOW MOVES INTO
NW ONTARIO BY 00Z WEDNESDAY. LAST OF THE IMPULSES MOVES THROUGH THE
REGION ON TUESDAY THROUGH NW WI. HAVE POPS ALIGNED OVER THE SE
CORNER OF THE WI AREA. ELSEWHERE...HIGH PRESSURE COVERS THE REGION.
THE HIGH REMAINS IN CHARGE TUESDAY NIGHT AND WEDNESDAY MORNING. BY
WEDNESDAY AFTERNOON...A WESTERLY FLOW IS ESTABLISHED AND AN IMPULSE
REACHES CENTRAL MN BY 00Z THURSDAY. HAVE POPS IN THE LATE AFTERNOON
OVER THE WESTERN THIRD. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT FINDS
A VIGOROUS SHORTWAVE TROF MOVING ACROSS THE AREA. MUCH COOLER AIR
WILL OCCUR WITH THIS PASSAGE. HAVE HIGHEST POPS WEDNESDAY NIGHT.
HIGH PRESSURE ARRIVES FOR FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1230 PM CDT SUN SEP 6 2015

A COLD FRONT HAD MOVED PASSED INL...BUT STILL REMAINED WELL WEST
OF HIB/BRD AT 18Z. MVFR TO VFR CIGS COVERED THE TERMINALS AT THE
BEGINNING OF THE FORECAST. EXPECT TO SEE THE MVFR CIGS IMPROVE TO
VFR BY 21Z. AFTER 21Z...EXPECT THE COLD FRONT TO BEGIN TO PASS
THROUGH THE REST OF THE AREA WITH SCT THUNDERSTORMS ACCOMPANYING
THE FRONT. SOME OF THE STORMS WILL BE STRONG TO SEVERE FROM HIB TO
DLH AND BRD UNTIL 00Z. THE STRONG STORMS WILL BE IN NW WI FROM
23Z TO 04Z. GUSTY WINDS/HEAVY RAIN/HAIL WILL BE FOUND NEAR THE
STRONGEST STORMS. STORMS WILL EXIT AFTER 05Z WITH VFR. MAY SEE A
COUPLE OF SHOWERS AT HIB AND INL BETWEEN 04Z AND 07Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  77  55  72 /  70   0  10  10
INL  54  75  50  69 /  60  10  10  10
BRD  58  75  53  73 /  30   0  10  10
HYR  63  78  54  74 /  80   0  10  10
ASX  63  77  54  74 /  80   0  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Sep 6, 1:59 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT SUN SEP 6 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
259 PM CDT SUN SEP 6 2015

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS
LARGE HAIL...DAMAGING WIND...AND LOCALIZED FLOODING DUE TO RECENT
HEAVY RAIN FROM THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
259 PM CDT SUN SEP 6 2015

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL BRING THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS THROUGH LATE EVENING. DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 6, 4:17 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
517 PM CDT SUN SEP 6 2015

MNZ033-062245-
SOUTH CASS-
517 PM CDT SUN SEP 6 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY...

AT 516 PM CDT...A STRONG THUNDERSTORM WAS OVER POPLAR...OR 28 MILES
SOUTH OF WALKER...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN SOUTH CASS
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4653 9471 4667 9477 4676 9443 4661 9438
TIME...MOT...LOC 2216Z 241DEG 12KT 4662 9467

GSF
Special weather statement, Sep 6, 4:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT SUN SEP 6 2015

MNZ019-062245-
CENTRAL ST. LOUIS-
519 PM CDT SUN SEP 6 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. LOUIS
COUNTY...

AT 519 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUHL TO 8 MILES NORTHWEST OF TOIVOLA...AND MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HIBBING...VIRGINIA...CHISHOLM...EVELETH...MOUNTAIN IRON...GILBERT...
BUHL...CHERRY...FRANKLIN...KINNEY...MCKINLEY...IRON JUNCTION...
LEONIDAS...MURPHY LAKE...ZIM...LITTLE SWAN AND WEST TWO RIVERS
RESERVOIR.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN MINNESOTA.

LAT...LON 4763 9236 4722 9252 4721 9304 4762 9286
TIME...MOT...LOC 2219Z 266DEG 27KT 4758 9277 4727 9291

 MILLER
Special weather statement, Sep 6, 4:21 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT SUN SEP 6 2015

MNZ019-062245-
CENTRAL ST. LOUIS-
521 PM CDT SUN SEP 6 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...

AT 521 PM CDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF MOUNTAIN
IRON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN IRON...ANGORA...SHERMANS CORNER...IDINGTON AND BIG RICE
LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN MINNESOTA.

LAT...LON 4761 9277 4777 9277 4783 9234 4762 9236
TIME...MOT...LOC 2221Z 267DEG 14KT 4769 9265

 MILLER
Local storm report, Sep 6, 4:30 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT SUN SEP 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       5 SSE MARCELL           47.52N 93.64W
09/06/2015  U0.00 INCH       ITASCA             MN   AMATEUR RADIO

            SHOULDER WASHED AWAY...NEAR MN-38 MILE MARKER 22.

&&

WL
Special weather statement, Sep 6, 4:37 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT SUN SEP 6 2015

MNZ025-034-062300-
NORTH CASS-CROW WING-
537 PM CDT SUN SEP 6 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTH
CENTRAL CROW WING COUNTIES...

AT 536 PM CDT...A STRONG THUNDERSTORM WAS NEAR FIFTY LAKES...OR 22
MILES NORTH OF CUYUNA COUNTRY STATE PARK...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSLAKE...EMILY...FIFTY LAKES...OUTING...MANHATTAN BEACH...
SWANBURG...BIG TROUT LAKE...LOWER WHITEFISH LAKE...WASHBURN LAKE AND
LAKE ROOSEVELT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN MINNESOTA.

LAT...LON 4668 9423 4684 9432 4690 9394 4671 9391
TIME...MOT...LOC 2236Z 249DEG 11KT 4679 9418

GSF
Local storm report, Sep 6, 4:38 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT SUN SEP 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NW CHISHOLM           47.50N 92.90W
09/06/2015  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            REPORT RELAYED VIA MPING.

&&

WL

The radar

The Duluth radar (KDLH), 164 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crow Wing

When
September 6, 4:39 PM CST
Where
Crow Wing County, 1.99 mi NW of Nisswa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.540, -94.310

Thunderstorm Wind, Crow Wing

When
September 6, 4:39 PM CST
Where
Crow Wing County, 1.58 mi ENE of Fifty Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -94.020

An 18 diameter oak tree was down and blocking Butterfield Beach Road, approximately 0.8 miles north of County Highway 1.

Hail, Crow Wing

When
September 6, 4:51 PM CST
Where
Crow Wing County, 4.25 mi NNW of Emily
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.790, -93.970

The hail lasted 3 minutes and completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600996, 601003, 600997.